Have a Story to Tell? Had a medical error?

This blog is about patient safety, medical malpractice, staying healthy, and preventing future errors. Help & empower someone else, Teach a lesson, Bear witness, Build our community - Email us or call 781-444-5525.

Frustrated with a health problem?

Need an ally in your health crisis? Call 781-444-5525, or learn more.

Monday, December 25, 2006

Lawsuit on Look-Alike Drug Error

In June, 2005, Donna Ulliman presented to the CVS pharmacy in Xenia, Ohio, a prescription for the drug Methimazole (used for thyroid conditions), as she had done regularly for almost a year. This time, instead of Methimazole, the pharmacist dispensed the drug Metolazone. Metolazone is a powerful diuretic (that is, it makes you pee). Ms. Ulliman didn't notice the error and took the meds for ten weeks, causing her potassium and electrolytes to drop to dangerously low levels. The effect of low potassium and electrolytes led her to experience heart problems. The medication error was discovered at an emergency visit to her physician. Although Ms. Ulliman did not die as a result of the error, it was a very close thing.

How it happens:
To save pharmacists time, the pharmacy computer has been programmed with a feature called AutoComplete. When the pharmacist types the first few letters of the drug name, the names of several similar drugs appear on the computer screen, and the pharmacist clicks one of them. Here, the pharmacist clicked on the wrong drug.

Advice to pharmacy customers: Read the drug name closely when you pick up your prescription!

In a post soon, we'll describe a way pharmacies can prevent most errors like this one.

Read the lawyer's brief (the source of this story) or the thoughtful blog posting by Ms. Ulliman's lawyer about CVS' standard operating procedure for handling their medication errors.

1 comment:

Suthin Liptawat,M.D. said...

This is one more piece of knowledge for me to inform my patients about this kind of potential pharmacist's medication error.

This also brings up the point that any patient should always read the labels on all the bottles of his or her prescribed medications for accuracy.